My mom is 94 and having frequent bouts with diarrhea. Should she be taking probiotics or could this be causing or agitating this? - AgingCare.com

My mom is 94 and having frequent bouts with diarrhea. Should she be taking probiotics or could this be causing or agitating this?

Follow
Share
This question has been closed for answers. Ask a New Question.
3

Answers

Show:
When my 95 year old Mom began having GI issues, the gerontologist indicated that lactose intolerance may become an issue at older ages. In fact, we switched her to a lactose free drink, a probiotic, less ice cream : - ), etc. She did improve.
Helpful Answer (1)
Report

Dear JKHoward,

I'm very sorry to hear about your mom is going through. I don't know when this condition started, but given her age I wonder if this might be a sign she is ready to pass. I would try and talk to her doctor or nurse and see if they can evaluate her.
Helpful Answer (1)
Report

Probiotics generally deter diarrhea. Your profile states she's at home. Are you cooking for her? Fixing frozen meals? Is she eating a balanced meal, or is she eating too many vegetables and/or fruits? At 94, it's not unusual for someone to be eating less than a healthy diet.

How long has this been going on? Can you recall any event that preceded it? How often is "frequent" and is this consistent with any particular meal or food?

What about meds? Some antibiotics are known to possibly cause diarrhea. Were any of her meds changed about the time the diarrhea began?

What about the dishes? Are you taking care of this or is someone responsible for doing the dishes? If they're not cleaned properly, food residue can remain and cause problems.

Typically probiotic pills need to be refrigerated. If not, I don't know how effective they are.

Answers to these kinds of questions would probably help other posters offer suggestions on what might be happening.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions